An easy to understand look at the common and not so common side effects of treatment with Harvoni
Over the years that I have been assisting people to get generic Harvoni one of the questions that I regularly get asked is: “What are the side effects of Harvoni?”.
If you were to do your own research on Harvoni Hep C Treatment side effects the reality is that you would probably get a very complicated view of Harvoni’s side effects. One of the reasons for this is, probably for legal reasons. Gilead publishes every possible side effect ever noted even if it happens to just one in a thousand people or even less. The other reason that online research will give an erroneous view of Harvoni’s side effects is that those people who have a difficult time with their Harvoni treatment will talk more about their difficult experiences whereas people who had have few or no side effects tend not to bother talking about that.
Over the years I have had lots of feedback from people for methods they used for managing Harvoni side effects which I will share. For example, people having insomnia find improvements by taking their Harvoni in the morning with breakfast rather than in the evening. People suffering from headaches report that drinking plenty of water helps as does getting plenty of fresh air and exercise. There is no problem taking normal remedies for headaches such as Aspirin or paracetamol.
Common side effects of Harvoni include:
It is important to understand that there is no difference between licensed generic Harvoni and Gilead’s brand of Harvoni, brand Harvoni and licensed generic Harvoni are chemically identical. Gilead licensed Indian pharmaceutical companies in 2015 to make generic Harvoni in India and shared the Harvoni formula in full. That is to say licensed generic Harvoni is totally identical to brand Harvoni; it contains Sofosbuvir 400 mg + Ledipasvir 90 mg so side effects from Harvoni and generic versions of Harvoni are identical.
We know that all medicines have side effects, even the humble Aspirin has side effects… and those side effects will vary from person to person. For example, my wife is allergic to penicillin. If she were to be given a normal dose of penicillin she would swell up within minutes and could die within hours. Conversely penicillin has no obvious side effects on me.
This also applies to Harvoni and other new Hep C medications, most people will have no, or very mild, side effects during Harvoni treatment but some people will have some difficult side effects.
Below is an example of an email that I get quite frequently from people doing generic Harvoni treatment:
I am a somewhat concerned because I have been taking the Harvoni pills for nearly two weeks and I have not noticed any side effects. Is there any chance that the pills are not working or even that they are fakes?
Thanks for your advice
I get the above type of email often and my standard reply is that a lot of people go through the treatment without any obvious side effects. If people are really worried that the medicine is fake then I suggest getting a viral load test or a Liver Function Test. The results of these tests ALWAYS show great improvements even after only 7 or 8 days of treatment.
So for quite a few people doing generic Harvoni treatment the answer to the question “What are Harvoni’s side effects?” the answer is: none. Or at least none that you will notice.
The next most common experience for people treating with Harvoni is a range of minor side effects such as a mild headache or some insomnia. For a minority of people, the headaches might get quite bad for a while or the insomnia quite upsetting. However, the general experience is that people report that side effects settle down after the first couple of weeks of treatment.
An example of this is in the email below; it is typical of this type of Harvoni side effects experience.
I am delighted to tell you the wonderful news that the post-treatment blood tests show I now have zero HCV and all my liver functions are normal. During the 12-week program I had some minor side-effects (occasional slight headache, dizziness or mental fog) but just two days after I finished taking the tablets I started to feel better and those side-effects quickly disappeared. My energy levels are increasing noticeably which hopefully will continue; apparently it could take months for the system to totally recover.
Also the tingling I had been experiencing in my extremities for the last few years whenever I was overly tired has not recurred since the 5th week of treatment. The doctor wasn’t sure what caused that and I was scheduled for an EMG scan (next June, the earliest available slot!) to check my nerves but I fully expect now that I won’t need to follow through with that. I was always certain that the tingling was due to the Hep C but apparently it is not a recognised symptom; the fact that I have not experienced that since week 5 of the treatment confirms that connection, for me at least!
So I am thrilled by this and all my new energy: it is like being 20 years younger! After dealing with this for over 12 years all this is a momentous change for me.
The email above describes the typical experience of treatment with Harvoni: The patient notices some slight discomfort from the Harvoni treatment, but nothing of major consequence.
From my experience, the most unsettling and unpleasant side effect of Harvoni treatment is severe depression. It seems that about one in about 1,000 or so people treating their Hepatitis C with Harvoni experience the side effect of either depression or anxiety. This emotional discomfort can get bad for some people and manifest even as suicidal thoughts. In the three years I have been involved with helping people with Hepatitis C treatment I have known four people who had this experience. Of those four two of them seem to have resulted from taking a particular sleeping pill that was known to react with Sofosbuvir. In the other two cases there was no obvious cause except for a bad reaction to the medication. In all cases this occurred in the first two weeks of treatment and in all cases these people saw the treatment through to the end and were cured.
One possible reason for some of the side effects from Harvoni is that the removal of the Hepatitis C virus causes the liver to undergo a profound healing process. Because the liver is directly involved in the regulation of various hormones it is likely that the patient’s hormonal balance will become unstable for a short while as the liver heals.
This is more likely in people where the Hepatitis C virus has caused a lot of liver scarring. Once the virus is removed the liver is capable of removing the scar tissue.
It is important to check that any other medication you are taking is compatible with Harvoni and this link will take you to a website that will give you an extensive list of medicines and how they combine with Harvoni. You should also discuss this with your doctor. You can use an interaction checker to check interactions of Ledipasver/Sofosbuvir with other medication. For more information click here to email me.
For a number of people there will be no obvious side effects from treating their Hepatitis C with Harvoni. However, it is reasonable to expect that most people will experience some side effects, most of these can be managed by lifestyle choices and over the counter medication such as aspirin.
In rare cases Harvoni can produce severe side effects, usually of an emotional nature. Normally these effects subside or disappear after the first few weeks of treatment however if they persist the patient should consult their doctor. Many people have found that a temporary and slight reduction in the daily dose of Harvoni assists with these side effects. For example taking cutting one third of the Harvoni pill off and taking a two thirds of a pill for a couple of weeks has been found effective. Of course this should only be done in consultation with your doctor.
The main thing to remember is that the short-term discomfort caused by side effects from Harvoni during the process of getting rid of your Hepatitis C is nothing compared to the long-term damage caused by having Hepatitis C. The temporary discomfort from Harvoni treatment should be balanced against the great improvements in your health that should come to you when you have cured yourself of the Hepatitis C disease.
(Guarantee is provided if you take the recommended treatment for your Hepatitis C based on accepted international standards)
Click here to read What the New York Times says about Greg Jefferys work helping people in the USA and other countries gain access to affordable Hep C treatment.
Greg Jefferys’ blog is provided for informational purposes and is not intended as Medical advice, diagnosis, or treatment.
Whilst Greg Jefferys is doing a PhD it is not in medicine. Any advice offered is offered in good faith and based on an extensive general knowledge of Hepatitis C and access to generic Hepatitis medicines Greg Jefferys has acquired through his work as an advocate and activist
The Hep C Buyers Club is not a company or corporate entity but simply a loose structure intended to offer a free information to people with Hepatitis C
Click here for other books by Greg Jefferys.
I have converted this diary into a kindle book for folk who might like it in that format. I have added a lot more depth than the original diary contains, it’s more of a complete story in book format. I have priced it as low as Kindle allows me to @ 99 cents. If you are interested just click here to go to the Kindle page.
If you have any questions please reach out by email, or complete the below form.Greg Jefferys
3439 Channel Highway, Woodbridge, Tasmania, 7161.